Illinois, 2015High Wind in Illinois, December 14, 2015
December 14, 2015 · NWS ILX · 1 event in 1 county or zone
A strong storm system tracking from the Southern Plains into the Great Lakes brought unseasonably warm weather to central Illinois on December 14th. A line of showers associated with the system passed through the region during the pre-dawn hours, creating wind gusts of 50 to 60 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system tracking from the Southern Plains into the Great Lakes brought unseasonably warm weather to central Illinois on December 14th. A line of showers associated with the system passed through the region during the pre-dawn hours, creating wind gusts of 50 to 60 mph. A few localized areas reported gusts as high as 70 to 80 mph, including across portions of rural DeWitt County where a pole barn was severely damaged southeast of Lane.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 14, 3:25 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Dec 14, 3:25 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Lincoln IL
325 AM CST MON DEC 14 2015
.SHORT TERM...(Today)
ISSUED AT 325 AM CST MON DEC 14 2015
Strong low pressure, currently centered over eastern Iowa, will
continue to impact central and southeast Illinois today. The cold
front associated with the system currently extends southeast across
northern Illinois, and has already cleared entire forecast area.
Post frontal cold air advection is actually spreading across the
region from the southwest, a somewhat unusual occurrence. The strong
cold advection will prevent much of a temperature rise today, with
temperatures expected to be steady or slowly falling for the most
part. That being said, daytime highs will still be well above
normal, in the lower 50s, for the middle of December. The winds
bringing in this colder air are expected to remain quite gusty
today, with gusts to 35 mph likely for much of the day.
The more widespread/heavier rainfall associated with this storm
system will be north/east of the forecast area to start the day.
However, the upper low/cold pool driving the surface system is still
centered near the KS/MO border area. The upper circulation is
expected to lift into the Great Lakes by this evening, and scattered
showers are expected until the circulation clears the Midwest.
&&
.LONG TERM...(Tonight through Sunday)
ISSUED AT 325 AM CST MON DEC 14 2015
Ending the precip this evening is the first issue for the forecast.
Previous runs have been pretty persistent in drying out much of
Central Illinois by late this afternoon. The 06Z NAM is the hold
out, lingering some precip in the north and east as the system pulls
away. Have kept the forecast dry after 00z for now, but will see if
the NAM remains the outlier. Next issue for the forecast through
the overnight is to watch the potential for fog development yet
again. At this point, forecast has too many clouds for efficient
radiational cooling, and the winds stay up a bit more as well.
Weaker wind field just to the SW however. Crossover temps this
afternoon will be key, but just not enough to go with a fog mention
in the forecast just yet. Tonight and tomorrow mainly dry. Models
bringing the second low through the region quickly for tomorrow
night and Wednesday. Models are more consistent with the precip
along the boundary now, so chance pops progress across the CWA
through that time frame. Some cooler air moves into the region
behind Wednesdays front, and Friday and Saturday are the coolest
days in the forecast with highs only reaching into the 30s. Saturday
night however, the winds pick back up out of the SW and another warm
up starts to wrap up the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 1150 PM CST SUN DEC 13 2015
Deepening 990 mb surface low pressure over south central IA will
track ne into central WI by 18Z/Mon, and pass ne of MI during
Monday evening. Strong southeast winds of 17-24 kts with gusts of
25-35 kts currently just before midnight will shift SSW as a cold
front in sw IL lifts northeast across central IL between 06Z-09Z.
This front is already near SPI at 06Z and will reach I-74 in a
couple hours. Another band of light to moderate rain showers will
occur along and behind this front overnight with MVFR ceilings and
visibilities expected. Ceilings could even drop to 1k ft or lower
with some of the showers especially at PIA and BMI. Showers to
become more scattered later tonight into Monday morning and then
widely scattered by early Monday afternoon. Breezy SW winds of
15-20 kts with gusts of 25-30 kts expected during day Monday and
will gradually veer WSW and subside to 12-16 kts with gusts of
17-22 kts during Monday evening.
&&
.ILX Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...BAK
LONG TERM...HJS
AVIATION...07
Hazardous weather outlook, Dec 14, 5:34 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
534 AM CST MON DEC 14 2015
ILZ027>031-036-037-040-041-047-049-050-151200-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
534 AM CST MON DEC 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A STRONG AREA OF LOW PRESSURE WILL PASS NORTH OF THE AREA TODAY.
SOUTHWEST WINDS WILL GUST TO AROUND 40 MPH AT TIMES TODAY.
THE ILLINOIS RIVER WILL BE NEAR OR ABOVE FLOOD STAGE FROM HAVANA
TO BEARDSTOWN FOR MUCH OF THE WEEK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ038-042>046-048-051>057-061>063-066>068-071>073-151200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
534 AM CST MON DEC 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A STRONG AREA OF LOW PRESSURE WILL PASS NORTH OF THE AREA TODAY. SOUTHWEST
WINDS WILL GUST TO AROUND 40 MPH AT TIMES TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BAK
In the hours before
Special weather statement, Dec 14, 1:04 AM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
104 AM CST MON DEC 14 2015
ILZ029>031-037-038-043>046-055>057-062-063-067-068-140745-
CLARK-COLES-CUMBERLAND-VERMILION-CRAWFORD-WOODFORD-PEORIA-PIATT-
EDGAR-DE WITT-CHAMPAIGN-DOUGLAS-MARSHALL-JASPER-MCLEAN-TAZEWELL-
104 AM CST MON DEC 14 2015
...LINE OF SHOWERS PRODUCING STRONG WIND GUSTS...
AT 102 AM CST...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
NEAR SPRING BAY TO NEAR HEYWORTH TO 8 MILES EAST OF BEMENT TO
OBLONG...AND MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
PEORIA...CHAMPAIGN...BLOOMINGTON...CHARLESTON...RANTOUL...PARIS...
ROBINSON...MONTICELLO...EUREKA...TUSCOLA...MARSHALL...LACON...
NORMAL...URBANA...EAST PEORIA...MORTON...WASHINGTON...SAVOY...MAHOMET
AND CHILLICOTHE.
LAT...LON 3931 8762 3925 8757 3908 8762 3891 8794
3992 8848 4081 8970 4110 8933 4110 8905
4093 8905 4092 8893 4075 8893 4075 8858
4062 8858 4061 8846 4040 8846 4040 8794
4044 8793 4033 8779 3986 8754 3936 8753
TIME...MOT...LOC 0702Z 229DEG 38KT 4080 8958 4031 8893 3996 8842 3902
8792
BAKHigh Wind, De Witt
- When
- December 14, 5:40 AM CST to 5:45 AM CST
- Where
- De Witt forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Strong wind gusts of 70-80 mph associated with a line of showers severely damaged a pole barn and caused minor damage to a tractor and the roof of a house.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, December 14 to 15, 201528 events
- Winter Storm and Heavy Snow in Colorado, December 14 to 16, 201519 events
- Winter Storm and Winter Weather in Colorado, December 14 to 15, 201516 events
- Winter Storm in Montana, December 14 to 15, 201515 events
- Damaging Winds in Michigan, December 14, 201552 kt wind · 7 events
- Winter Storm and Heavy Snow in Utah, December 14 to 15, 20156 events
- Heavy Snow and High Wind in New Mexico, December 14 to 15, 201551 kt wind · 6 events
- Heavy Snow in Arizona, December 14, 20155 events
- Winter Storm in Wyoming, December 14 to 16, 20154 events
- Ice Storm in Kansas, December 14 to 15, 20154 events
- Winter Weather in Nebraska, December 14, 20153 events
- Winter Storm in Montana, December 14 to 15, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609974.